Ockrim JL, Lalani E-N, Aslam M, Standfield N, Abel PDChanges in vascular flow after transdermal oestradiol therapy for prostate cancer: a mechanism for cardiovascular toxicity and benefit? BJU Int 97: 498-504
Department of Surgical Oncology, Imperial College and Hammersmith Hospitals NHS Trust, London, UK. BJU International
(Impact Factor: 3.53).
04/2006; 97(3):498-504. DOI: 10.1111/j.1464-410X.2006.05937.x
To report the influence of transdermal oestradiol therapy on the vascular dynamics of men with advanced prostate cancer.
Twenty patients with newly diagnosed locally advanced or metastatic prostate cancer (10 each) were treated using transdermal oestradiol patches. The vascular flow was assessed 6-monthly before and during a year of therapy using arterial and venous Doppler and duplex ultrasonography, arterial and venous photoplethysmography and opto-electronic plethysmography.
Arterial flow, as measured by the mean and peak systolic velocities and photoplethysmography, significantly increased over time. Arterial compliance initially decreased but had normalized after 12 months. The venous variables were unaffected. As a result, the total limb blood flow and the capillary filtration rate were significantly increased.
Transdermal oestradiol therapy causes an increase in arterial but not venous flow, and an initial decrease in arterial compliance, which adapts to the physiological range with time. It is possible that these changes may account for the increase in cardiovascular toxicity seen in the early phase of oestrogen therapy, and the cardioprotective effect that accrues thereafter.
Figures in this publication
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.